On the semiclassical limit of Wheeler-DeWitt equation

Padmanabhan, T. ; Singh, T. P. (1990) On the semiclassical limit of Wheeler-DeWitt equation Classical and Quantum Gravity, 7 (3). pp. 411-426. ISSN 0264-9381

Full text not available from this repository.

Official URL: http://iopscience.iop.org/0264-9381/7/3/015

Related URL: http://dx.doi.org/10.1088/0264-9381/7/3/015


The authors continue their investigation of approximation schemes for obtaining semiclassical Einstein equations with a backreaction, starting from the Wheeler-DeWitt equation. The analysis is carried out using a toy model with two degrees of freedom, which represents a matter field interacting with gravity. They argue that the backreaction is to be found using the phase of the matter part of the wavefunction. Using a semiclassical Wigner function they find the general condition for the validity of a semiclassical theory: the dispersion in the metric derivative of the phase of the matter wavefunction should be negligible. They then consider a special case of the toy Lagrangian, that of a time-dependent harmonic oscillator, and show that the backreaction is equal to the expectation value of the matter Hamiltonian only if the background 'metric' varies slowly with time. The Wigner function, when applied to a semiclassical cosmological model, shows that the semiclassical approximation is valid only when the quantum contribution to the energy-momentum tensor is small compared to the classical contribution.

Item Type:Article
Source:Copyright of this article belongs to Institute of Physics.
ID Code:72467
Deposited On:29 Nov 2011 05:24
Last Modified:29 Nov 2011 05:24

Repository Staff Only: item control page